News

Teens can self-inflict coma treating diabetes

Managing diabetes needs extremely exact discipline. Allowing one’s blood sugar to climb too high or fall too sharply can be extremely dangerous for the diabetes patient. In some extreme cases, exceeding the dosage of insulin can lower blood sugar levels to a dangerous level resulting in cases of coma. A recent study has found that in some adolescents, albeit rarely, this can be intentional.
A French team investigated this occurrence amongst diabetics, and concluded that consistent hypoglycaemic coma amongst adolescents could possibly be caused by deliberate self-administration.
Using a study group of just under 150 patients with type 1 diabetes who had a total recorded incidence of 322 cases of hypoglycaemic coma, the team aimed to uncover whether any of the cases were self-inflicted.
They found that 19 of their study group had extremely unusual incidences of coma, and investigated these cases further. In the final analysis, sixteen of the patients admitted (just 1 boy and 15 girls) to self-administering extra insulin in secret. Of these, seven admitted using insulin to induce coma, and one case even aimed to commit suicide.
The report concluded that any doctor who receives news of patients with more than two repeated comas over a 3-month period should be brought in for extensive discussions.

To Top